Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 30, NWS Lubbock, TX

May 30, 2011Childress County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2011, 11:34 PM CDT for Childress County, Hall County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2011, 11:34 PM CDT (04:34 UTC)
Expired
May 31, 2011, 12:30 AM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Childress County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 125 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:05 AM CDTHAIL 1.753 S Tell, TXMOST OF THE HAIL WAS NICKEL SIZE WITH A FEW GOLF BALL SIZED STONES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5082 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS54 KLUB 310434
SVRLUB
TXC075-191-310530-
/O.NEW.KLUB.SV.W.0030.110531T0434Z-110531T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 PM CDT MON MAY 30 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS.
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 1230 AM CDT

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF TELL...OR 16 MILES WEST OF CHILDRESS...AND MOVING NORTHEAST
  AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE ESTELLINE AND   
  CHILDRESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3474 10000 3448 10000 3432 10031 3432 10071
      3455 10066 3475 10052
TIME...MOT...LOC 0434Z 235DEG 30KT 3444 10050

$$

MCZ
1 follow-up statement
848 
WWUS54 KLUB 310454
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1154 PM CDT MON MAY 30 2011

TXC075-191-310530-
/O.CON.KLUB.SV.W.0030.000000T0000Z-110531T0530Z/
HALL TX-CHILDRESS TX-
1154 PM CDT MON MAY 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHILDRESS AND
EASTERN HALL COUNTIES UNTIL 1230 AM CDT...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS EXTENDED FROM 9 MILES SOUTHEAST OF MEMPHIS TO NORTHFIELD AND 
WERE MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3432 10071 3475 10052 3474 10000 3448 10000
      3432 10031
TIME...MOT...LOC 0453Z 214DEG 30KT 3467 10040 3436 10049

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:23 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 30, 8:23 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT MON MAY 30 2011

.UPDATE...
FORECAST PRODUCTS WERE UPDATED TO ACCOUNT FOR GRADUALLY LOWERING
WIND SPEEDS THIS EVENING. RED FLAG WARNING AND WIND ADVISORY
HIGH-LITES WERE ALLOWED TO EXPIRE. EVENING GUIDANCE PACKAGE NOT YET
IN...BUT WE STILL BELIEVE THERE IS A SLIM CHANCE FOR THUNDERSTORMS
TO DEVELOP NORTHWARD ALONG THE DRY-LINE THIS EVENING...AND ALSO
LATER TONIGHT AS THE PACIFIC COLD FRONT INTERACTS WITH THE DRY-
LINE. SO...NO CHANGES TO THE ALREADY SMALL THUNDER CHANCES.
RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 658 PM CDT MON MAY 30 2011/

AVIATION...
MODERATE LOW LEVEL SOUTHERLY FLOW WITH VFR CONDITIONS WILL PREVAIL
AGAIN THIS FORECAST. THERE ARE...HOWEVER...SLIM CHANCES FOR
THUNDERSTORMS TO EFFECT TAF SITES OVERNIGHT THAT WE WILL BE
WATCHING. FIRST...DRY-LINE RUNNING FROM JUST EAST OF KLBB TO ABOUT
25 MILES WEST OF KCDS HAS CONVECTED WITH SHALLOW HIGH-BASED
CUMULUS. LOW RISK OF A FEW THUNDERSTORMS DURING THE EVENING...
MAINLY NORTHWEST OF KCDS AND ALSO SOUTH OF KLBB AS DRY-LINE RETREATS.
ALSO...A SLIM CHANCE OF THUNDERSTORM DEVELOPMENT LATER TONIGHT AS A
PACIFIC COLD FRONT EDGES EASTWARD SHORTLY AFTER MIDNIGHT. FINALLY...
DEEPER MOISTURE SHOULD YIELD A HEALTHIER CUMULUS CLOUD FIELD
TOMORROW AFTERNOON ALONG WITH SLIGHTLY BETTER CHANCE FOR AFTERNOON
THUNDERSTORMS. RMCQUEEN

PREV DISCUSSION... /ISSUED 322 PM CDT MON MAY 30 2011/

SHORT TERM...
FIRE WEATHER AND LIMITED CHANCES FOR CONVECTION ASSOCIATED WITH THE
EJECTION OF AN UA TROUGH OVER THE NORTHERN/CENTRAL PLAINS REMAIN OF
CONCERN THROUGH THE SHORT TERM.

AT 20Z...THE DRYLINE WAS ORIENTED FROM ROUGHLY SILVERTON TO
BROWNFIELD. ADDITIONAL MIXING MAY HELP THE IT TO PROGRESS ANOTHER
30-45KM THROUGH LATE AFTERNOON. SATELLITE TRENDS SHOW A MODERATE CU
FIELD ALONG/EAST OF THE DRYLINE WHERE INHIBITION HAS WEAKENED NOTABLY
PER LAPS/RUC ANALYSIS. THUS AN ISOLATED THUNDERSTORM MAY INITIATE
OVER THE EXTREME EASTERN SOUTH PLAINS/ROLLING PLAINS DURING THE NEXT
2-4HRS IF MODEST LIFT ASSOCIATED WITH THE DRYLINE CIRCULATION CAN
PROVE TO BE SUFFICIENT. HOWEVER A LACK OF MEANINGFUL FORCING/ASCENT
WILL LIKELY PRECLUDE DEVELOPMENT LOCALLY DURING THE DAYLIGHT HOURS.
HIGH RESOLUTION MODELS CONTINUE TO SUGGEST THAT INCREASING CU OVER
THE UPPER TRANS PECOS/WESTERN BASIN MAY MATURE INTO STORMS AND
APPROACH THE SOUTHERN/SOUTHEAST ZONES THIS EVENING. ADDITIONALLY...
HINTS OF CI ARE NOTED IN SOME MODELS OVER THE SOUTHERN SOUTH
PLAINS/ROLLING PLAINS BETWEEN 03-06Z AS A PAC FRONT PUSHING
SOUTHEAST IN WAKE OF THE PASSING UA TROUGH AXIS MERGES WITH THE
DRYLINE. THIS MAY PROVE TO PRESENT THE DAY/S BEST CHANCE FOR RAIN...
BUT PROBABILITIES WILL REMAIN AOB 20 TO 30 PERCENT.

SAID FRONT WILL PUSH SOUTH OF THE FA OVERNIGHT...BUT IS PROGGED TO
RETREAT NORTHWARD DURING THE DAY TUESDAY AS RENEWED UA TROUGHINESS
EVOLVES OVER THE U.S. WEST COAST. TUESDAY APPEARS TO OFFER THE BEST
CHANCE OF RAIN WE/VE SEEN IN SOME TIME /30-40 PERCENT/ WITHIN
MOISTENING UPSLOPE FLOW. YET...UA SUPPORT WILL BE MINIMAL WITH
BUILDING HEIGHTS UNDER THE PERIPHERY OF AN EXPANDING SUBTROPICAL
RIDGE OVER CENTRAL TEXAS. THUS DEEP LAYER SHEAR WILL BE WANING...
BUT INSTABILITY WILL REMAIN SUFFICIENT TO WARRANT A RISK OF SEVERE
WEATHER.

LONG TERM...
THE LONG TERM FORECAST WILL BE CHARACTERIZED BY A SUMMERTIME RIDGE
AND A TROUGH TO THE WEST OF THE AREA. A WARM FRONT WILL LIFT NORTH
TOMORROW EVENING SPREADING MOISTURE TO A LARGER PORTION OF WEST
TEXAS. AN ELONGATED RIDGE WILL BE POSITIONED FROM WEST TEXAS
THROUGH THE MID ATLANTIC STATES. A CHANCE OF THUNDERSTORMS WILL
EXIST JUST ABOUT EVERY EVENING THROUGH THURSDAY ACROSS THE HIGHER
TERRAIN OF NEW MEXICO. SOME OF THESE STORMS WILL HAVE A CHANCE OF
DRIFTING INTO THE AREA. THIS TREND COULD LAST THROUGH THE WEEKEND
WITH THE UPPER RIDGE SHIFTING EAST AND A BROAD TROUGH TO THE WEST
NEARING A BIT CLOSER. DIFFERENCES AMONG MODEL SOLUTIONS ENTER THE
FORECAST TOWARDS THE END OF THE FORECAST PERIOD AS A CLOSED LOW
DIVES INTO SOUTHERN CALIFORNIA. THERE COULD BE A CHANCE OF MORE
WIDESPREAD PRECIPITATION BY THE MIDDLE OF NEXT WEEK BUT THIS
FORECASTER IS NOT HOLDING HIS BREATH GIVEN THE MODEL DIFFERENCES AT
THE MOMENT. TEMPERATURES WILL STAY ABOVE AVERAGE WITH STRONG
POSITIVE HEIGHT ANOMALIES ASSOCIATED WITH THE RIDGE. AND FOR WHAT IT
IS WORTH...THE NAEFS IS DEPICTING A PROLONGED PERIOD OF WARMTH
THROUGH THE MIDDLE OF JUNE. JDV

FIRE WEATHER...
CRITICAL FIRE WEATHER IS ONGOING OVER THE WESTERN/CENTRAL SOUTH
PLAINS...AND HAS ALREADY CONTRIBUTED TO AT LEAST TWO SIGNIFICANT
FIRES. THESE CONDITIONS WILL PERSIST UNTIL EARLY EVENING WHEN
SOUTHWESTERLY WINDS WILL BEGIN TO SUBSIDE...BUT OVERNIGHT RH
RECOVERIES WILL BE VERY POOR. WINDS WILL VEER TOWARD THE NORTHWEST
OVER ALL AREAS EXCEPT THE SOUTHERN ROLLING PLAINS BY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  85  60  92  61 /  10  20  30  10  20
TULIA         54  85  64  91  65 /  10  20  30  10  10
PLAINVIEW     55  86  64  90  65 /  10  30  30  10  10
LEVELLAND     56  87  64  90  65 /  10  40  30  10  10
LUBBOCK       62  88  68  91  68 /  20  40  20  10  10
DENVER CITY   58  88  63  90  64 /  20  40  30  10  10
BROWNFIELD    59  86  65  90  66 /  20  40  20  10  10
CHILDRESS     69  91  68  96  68 /  20  30  20  10   0
SPUR          67  89  68  94  68 /  30  30  20   0   0
ASPERMONT     73  91  71  95  71 /  30  30  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>035-039>041.

&&

05/99
Hazardous weather outlook, May 30, 8:18 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
818 PM CDT MON MAY 30 2011

TXZ021>044-010130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
818 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF A DRYLINE
OVERNIGHT. IF STORMS DEVELOP...THEY WILL BRING THE THREATS OF
LOCALLY DAMAGING WINDS AND LARGE HAIL. THE STRONGEST STORMS ARE
POSSIBLE ALONG AND EAST OF A QUITAQUE TO RALLS TO TAHOKA LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY BE ON-GOING ACROSS THE SOUTHERN SOUTH
PLAINS AND ROLLING PLAINS TUESDAY MORNING...WITH STORMS EXPECTED
TO EXPAND NORTHWARD TUESDAY AFTERNOON. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY OVERNIGHT...BUT MAY BE REQUESTED IF
ORGANIZED SEVERE THUNDERSTORMS DEVELOP.

In the hours before

Special weather statement, May 30, 11:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1117 PM CDT MON MAY 30 2011

TXZ035-036-310445-
CROSBY-LUBBOCK-
1117 PM CDT MON MAY 30 2011

...STRONG THUNDERSTORM IN SOUTHEAST LUBBOCK COUNTY MOVING INTO
WESTERN CROSBY COUNTY...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN LUBBOCK COUNTY...NEAR RANSOM
CANYON...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MCZ
Special weather statement, May 30, 11:25 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 PM CDT MON MAY 30 2011

TXZ030-031-310500-
FLOYD-MOTLEY-
1125 PM CDT MON MAY 30 2011

...STRONG THUNDERSTORM IN SOUTHEAST FLOYD COUNTY ENTERING SOUTHWEST
MOTLEY COUNTY...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF MATADOR...MOVING NORTHEAST
AT 35 MPH. DOUGHERTY IS IN THE PATH OF THIS STRONG THUNDERSTORM.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd47 min
May 31, 12:00 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley60 min
May 31, 12:06 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent54 min
May 31, 12:13 AM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley47 min
May 31, 12:58 AM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley47 min
May 31, 1:02 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, King26 min
May 31, 6:50 PM CDTSevere Thunderstorm WarningLUBCochran40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.